Michigan, 2013

Winter Storm in Michigan, January 19 to 20, 2013

January 19 to 20, 2013 · NWS APX · 4 events in 4 counties and zones

Strong and cold northwest winds surged into northern Michigan on the evening of the 19th, as low pressure crossing Upper Michigan pushed a cold front across the region. The front itself brought intense snow showers, some producing thunder and lightning.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Strong and cold northwest winds surged into northern Michigan on the evening of the 19th, as low pressure crossing Upper Michigan pushed a cold front across the region. The front itself brought intense snow showers, some producing thunder and lightning. Lake effect snow cranked up behind the front, along with wind gusts of 40 to 50 mph. By morning of the 20th, snowfall amounts ranged from 3 to 6 inches in much of Chippewa County in eastern Upper Michigan, as well as in the Boyne Falls and Elmira areas of northern Lower Michigan. Considerable blowing and drifting snow occurred as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 19, 3:57 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 19, 3:57 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
357 PM EST SAT JAN 19 2013

.SYNOPSIS...
ISSUED AT 356 PM EST SAT JAN 19 2013

VERY COLD AIR WILL MOVE INTO THE AREA TONIGHT...BEHIND A DEPARTING
POTENT AREA OF LOW PRESSURE. PERIODS OF LAKE EFFECT SNOW ARE
EXPECTED BEGINNING TONIGHT FOR THE TRADITIONAL SNOW BELTS...LASTING
INTO THE MIDDLE OF NEXT WEEK. VERY GUSTY WINDS WILL GENERATE BLOWING
SNOW AND VERY COLD WIND CHILLS...WELL INTO NEGATIVE READINGS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 356 PM EST SAT JAN 19 2013

PRIVATE SNOWSTORM ACROSS NRN LOWER MICHIGAN WINDING DOWN QUICKLY
NOW...AS RESPONSIBLE SHORT WAVE NOW DEPARTING TO THE EAST OF LOWER
MICHIGAN. NOW SETTING OUR SIGHTS ON TONIGHTS MAIN EVENT.

POTENT SHORT WAVE TROUGH NOW ADVANCING INTO THE WESTERN GREAT LAKES
THIS AFTERNOON. ASSOCIATED SFC LOW CONTINUES TO DEEPEN AND NOW
MOVING ESE THROUGH WESTERN UPPER MICHIGAN. THIS SYSTEM WILL ADVANCE
QUICKLY INTO EASTERN UPPER MICHIGAN BY EARLY EVENING BEFORE
CONTINUING ON INTO CANADA OVERNIGHT. ASSOCIATED POTENT COLD FRONT
NOW STRETCHES THROUGH NW WISCONSIN AND WILL BE CROSSING THE CWA THIS
EVENING WITH VERY COLD AIR SPILLING INTO THE GREAT LAKES THROUGH THE
COURSE OF THE NIGHT.

PRECIP-WISE...NOT A LOT OCCURRING UPSTREAM ALONG THE FRONT
ATTM...WHILE MAIN BATCHES OF PRECIP ARE ALONG AND NORTH OF THE SFC
LOW ITSELF. STRONG LOW LEVEL CONVERGENCE WITH THE LOW WILL LIKELY
DRAG SNOW INTO EASTERN UPPER MICHIGAN BY EARLY EVENING (ALREADY
GETTING ONE BATCH OF SNOW SKIRTING THAT AREA NOW). BUT MAIN SHOW
WILL BE THE STRONG LAKE RESPONSE AS THE VERY COLD AIR SPILLS INTO
THE REGION. 850 MB TEMPS EXPECTED TO PLUMMET TO THE MID-HIGH
NEGATIVE TEENS BY 06Z AND FURTHER INTO THE -20S BY 12Z SUNDAY
MORNING. INVERSION HEIGHTS ESSENTIALLY GO AWAY THROUGH THE NIGHT AND
COMBINED OVER WATER INSTABILITY/STRONG CYCLONIC CURVATURE WILL LEAD
TO RATHER ROBUST LAKE CONVECTION LATE EVENING ONWARD. SNOW
ACCUMULATIONS ARE TRICKY HOWEVER. INITIALLY...SHOULD GET GOOD
SNOW-WATER RATIOS AS CONVECTION STRETCHES THROUGH THE IDEAL DGZ.
BUT...AS COLD ADVECTION CONTINUES...SNOWFLAKE SIZE MAY DECREASE AS
CLOUD DEPTH IN THE DGZ SHRINKS. ALSO...VERY DRY LOW LEVEL AIR WILL
BE FIGHTING THE CONVECTION LATE OVERNIGHT AS WELL. GIVEN THESE
NEGATIVES HAVE THROTTLED ACCUMULATIONS TO THE 3 TO 5 INCH RANGE
TONIGHT IN THE FAVORED SNOW BELT AREAS. OBVIOUSLY MUCH LESS THE
FURTHER AWAY FROM THE LAKES.

WINDS ARE THE OTHER HAZARD WITH THIS SYSTEM. VERY STRONG COLD
ADVECTION AND DOWNWARD MOMENTUM TRANSPORT...ALONG WITH A TIGHT
P-GRADIENT AND STRONG ISALLOBARIC COMPONENT WILL LIKELY PUSH GUSTS
UP AROUND 40 KNOTS ALONG THE LAKE MICHIGAN SHORELINE AREAS. BLOWING
AND DRIFTING SNOW AND REDUCED VSBYS WILL BE COMMON.

SUNDAY...WEAKENING CYCLONIC CURVATURE AND DRIER AIR WILL TAKE A TOLL
ON LAKE CONVECTION THROUGH THE DAY...DESPITE GREAT OVER WATER
INSTABILITY. IT WILL SNOW THROUGH THE DAY. BUT ANTICIPATE ONLY A FEW
MORE INCHES.

HEADLINES...CURRENTLY HAVE NO WEATHER PARAMETER FORECAST TO REACH
WARNING CRITERIA (FORECAST IS THE OPERATIVE WORD). THAT SAID AM A
BIT CONCERNED ABOUT THE POSSIBILITY OF BLIZZARD CONDITIONS. WIND
GUSTS SHOULD REACH BLIZZARD CRITERIA OVERNIGHT ALONG THE MICHIGAN
LAKESHORE (FREQUENT GUSTS OF 35 MPH OR MORE FOR 3 HOURS OR MORE).
WHETHER WE HIT WIDESPREAD VSBYS OF LESS THAN ONE QUARTER MILE FOR 3
HOURS OR MORE IS UP IN THE AIR. BUT GIVEN THE POTENTIAL FOR BLIZZARD
CONDITIONS AND THE POTENTIAL THAT MY SNOW AMOUNTS ARE UNDERDONE...
PLAN ON ISSUING A WINTER STORM WARNING IN THE PRIMARY SNOWBELT
COUNTIES THAT WILL BE IMPACTED THE MOST BY SNOW AND WIND...
SURROUNDED BY ADVISORIES. HEADLINES WILL RUN THROUGH SUNDAY MORNING
WHEN WINDS DIMINISH SUBSTANTIALLY.

&&

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 356 PM EST SAT JAN 19 2013

SUNDAY NIGHT...THE WINDS BACK OFF AS THE GRADIENT RELAXES A BIT, BUT
THE DIRECTIONS SHIFT SLIGHTLY TO THE WNW. THE MOISTURE REMAINS
AROUND 80%. SO WILL EXPECT THAT FOR THE NIGHT WE WILL CONTINUE LIGHT
TO MODERATE AMOUNTS WITH THE 850 MB TEMPERATURES AROUND -22C IN E
UPPER AND N LOWER. AGAIN THIS LEADS TO FINE POWDER SNOW, SO WILL
EXPECT SLIGHTLY LOWER AMOUNTS THAN WOULD GET FROM SLIGHT WARMER
TEMPERATURES.

MONDAY...WINDS CONTINUE FROM THE NW, THE SNOW WILL CONTINUE TO PILE
UP, IN LIGHT TO MODERATE AMOUNTS OVER NW AND NC LOWER. IF THE WINDS
CAN MAINTAIN CONSISTENT DIRECTION AS THE MODELS ARE SUGGESTING, THEN
THERE COULD BE A SINGLE BAND THAT COULD PUT DOWN SOME HEAVY AMOUNTS,
AND REACH INTO NE LOWER AS WELL. SO FOR THE TIME BEING, WILL PUT
MINOR TO LIGHT AMOUNTS IN NE LOWER. THE ONE CAVEAT IS THE GFS AND
ECMWF SHOWING CONVERGENCE IN THE 1000-850 MB STREAMLINES, AND THE
EDDIES THAT THE NAM IS SHOWING IN EASTERN LAKE SUPERIOR AND SOUTHERN
LAKE HURON. THINK THE CONVERGENCE AREAS ON THE OTHER TWO MODELS IS
HINTING AT WHAT THE NAM12 IS SHOWING. WHICH IN THIS CASE COULD
SIGNIFY A HEAVIER BAND FOR ABOUT 6 HOURS IN N LAKE MICHIGAN FROM THE
CONVERGENCE ON THE SOUTH SIDE OF THESE VORTICES, OR THE VORTICES
COULD MESS UP THE FLOW AND THE AMOUNTS WOULD BE LIGHT ALL OVER OR...
IN ANY CASE, THIS IS LOOKING LIKE AN INTERESTING TIME PERIOD.

MONDAY NIGHT...LOOKS LIKE NW WIND DIRECTIONS WILL CONTINUE ON INTO
THE NIGHT. THE 850 MB TEMPERATURES ARE SUPPOSED TO GET COLDER STILL
PUSHING -25C. OBVIOUSLY, THERE IS A LARGE AMOUNT OF INSTABILITY, BUT
AGAIN WITH THE CLOUD TOPS BEING SO COLD AND ALMOST THE ENTIRE COLUMN
SUPPORTING ICE, WILL CONTINUE TO EXPECT LIGHT TO MODERATE AMOUNTS OF
FINE POWDER.

TUESDAY...MODELS ARE NOW ALL SHOWING WINDS BACKING SLOWLY TO THE
WEST DURING THE DAY. SO THE SNOW FALL WILL CONTINUE BASED ON THE
MOISTURE AND 850 MB TEMPERATURES. SO WILL CONTINUE THE LIGHT TO
MODERATE AMOUNTS OVER THE REGION DURING THE DAY. OVERNIGHT, THE
WINDS AND MOISTURE CONTINUES WITH TEMPERATURES AT 850 MB STILL <
-20C. SO MORE SNOW.

EXTENDED (WEDNESDAY THROUGH SATURDAY)...MODELS ARE BEGINNING TO COME
TOGETHER SO THAT CONFIDENCE IS GROWING IN THE EXTENDED RANGE. THERE
ARE STILL SOME SMALL TIMING DIFFERENCES, BUT FOR THE MOST PART, THEY
BETTER WITH THE LARGER SCALE FEATURES....WEDNESDAY, WHAT LOOKED LIKE
DRIER AIR MOVING IN YESTERDAY, IS NOW A STEADY STREAM OF MOISTURE
WITH THE 850 MB TEMPERATURES < -20C. THERE IS A SFC TROUGH THAT
DEVELOPS AND DISRUPTS THE FLOW FOR A TIME. THIS WILL SLOW DOWN THE
SNOW. THEN OVERNIGHT, THE ATMOSPHERE DRIES OUT AHEAD OF THE NEXT
SYSTEM. THURSDAY, LOOKS LIKE THE ECMWF HAS SETTLED ON THE GFS'S
TRACK TO THE SOUTH, ALONG THE OHIO VALLEY. THIS PUTS US IN THE COLD
AIR WITH SOME SNOW. FRIDAY, THE MODELS HAVE N TO NE FLOW AS THE LOW
MOVES INTO SOUTHERN NEW ENGLAND BY THE END OF THE DAY. LOOKS LIKES
NE LOWER COULD GET IN ON THE LES. FRIDAY NIGHT, IT MIGHT DRY OUT.
WE'LL SEE IF ANY MOISTURE CAN HANG IN THERE TO KEEP THE LES GOING,
BUT WILL BEGIN TO TAPER THE SNOW OFF. SATURDAY, WITH THE 850 AND SFC
RIDGES TRYING TO MOVE INTO THE REGION AND THE EXTREMELY DRY AIR IN
THE 850-700 MB LAYER, WILL PROBABLY KEEP THE SNOW OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1241 PM EST SAT JAN 19 2013

TRICKY FORECAST FOR THE CRITICAL TAF PERIOD...WITH ONGOING
MODERATE TO HEAVY SNOW ACROSS NORTHERN LOWER MICHIGAN ATTM. A WARM
FRONT WILL CONTINUE TO FOCUS THIS AREA OF MODERATE TO HEAVY SNOW
ACROSS THE REGION...WITH THE HIGHEST IMPACT THIS AFTERNOON SEEN
FOR APN BASED ON CURRENT RADAR TRENDS WITH PREVAILING IFR VSBYS
EXPECTED THROUGH AT LEAST 21Z. LOWER LEVELS MAY WARM JUST ENOUGH
THIS AFTERNOON FOR A CHANGEOVER TO -RASN AFTER 21Z..BUT TRENDS
WILL NEED TO BE MONITORED. SIMILAR IMPACTS IN TERMS OF VSBYS EXPECTED
FOR PLN...HOWEVER CONFIDENCE NOT HIGH ENOUGH FOR PREVAILING IFR
VSBYS...WITH THE MAIN HEAVY SNOW BAND POSITIONED WELL SOUTH OF THE
AIRPORT. FOR TVC/MBL...WARM ENOUGH TEMPERATURES WILL SUPPORT -RA
THIS AFTERNOON WITH VFR TO MFR CIGS THERE THROUGH THIS AFTERNOON.
LAKE ENHANCED SNOW WILL RAMP UP FOR ALL TAF SITES THIS EVE...ALONG
WITH VERY GUSTY WEST TO WEST NORTHWEST WINDS /GUSTING IN EXCESS OF
30 TO 35 FOR PLN/TVC/MBL AFTER AROUND 03Z/...AS COLDER AIR MOVES
IN BEHIND A WAVE OF LOW PRESSURE CROSSING THE GREAT LAKES TODAY.
CONFIDENCE HIGH ENOUGH IN EVENT TO WARRANT IFR VSBYS WITH THE LAKE
EFFECT SNOWS FOR PLN/TVC/MBL ALONG WITH BLSN LATE THIS EVE AND OVERNIGHT.

&&

.MARINE...
ISSUED AT 356 PM EST SAT JAN 19 2013

STRONG LOW PRESSURE SYSTEM WILL ADVANCE THROUGH THE NRN LAKES
TONIGHT DRAGGING A POTENT COLD FRONT THROUGH THE REGION. GALE
FORCE GUSTS WILL DEVELOP ON MOST OF THE NEARSHORE AREAS OF NRN
MICHIGAN BEHIND THE FRONT TONIGHT AND PERSIST THROUGH EARLY SUNDAY
MORNING. IN ADDITION TO THE GUSTY WINDS...EXPECT WIDESPREAD LAKE
SNOWS (SNOW SQUALLS) TO DEVELOP ON THE LAKES TONIGHT AS THE COLD
AIR RUSHES INTO THE REGION. LAKE SNOW SHOWERS WILL REMAIN
PREVALENT ON THE LAKES FOR THE NEXT FEW DAYS. ALSO...RAPID ICE
DEVELOPMENT IS POSSIBLE SUNDAY ONWARD AS VERY COLD AIR SETTLES
INTO THE REGION.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 11 AM EST
     SUNDAY FOR MIZ015>017-023-025-026-029-031>034.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 11 AM EST SUNDAY
     FOR MIZ008-019>022-027-028.
LH...GALE WARNING FROM 10 PM THIS EVENING TO 1 PM EST SUNDAY FOR
     LHZ345>349.
LM...GALE WARNING FROM 10 PM THIS EVENING TO 1 PM EST SUNDAY FOR
     LMZ341.
     GALE WARNING UNTIL 5 AM EST SUNDAY FOR LMZ323-342-344>346.
LS...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 1 PM EST SUNDAY
     FOR LSZ321-322.

&&

SYNOPSIS...NS
SHORT TERM...BA
LONG TERM...JL
AVIATION...TL/NS
MARINE...BA
Hazardous weather outlook, Jan 19, 5:10 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
510 PM EST SAT JAN 19 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
201200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
510 PM EST SAT JAN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

AN ARCTIC COLD FRONT WILL BLAST THROUGH NORTHERN MICHIGAN TONIGHT
RESULTING IN VERY GUSTY WINDS...DEVELOPING LAKE EFFECT SNOWS AND
PERIODS OF POOR VISIBILITY. SEE THE LATEST WARNINGS AND ADVISORIES
FOR FURTHER DETAILS.

GALE FORCE WINDS WILL DEVELOP ON ALL NEARSHORE WATERS TONIGHT. SEE
THE LATEST MARINE FORECASTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

VERY COLD AIR...BRISK CONDITIONS...AND ACCUMULATING LAKE EFFECT SNOW
SHOWERS WILL PERSIST THROUGH THE MIDDLE OF THE WORK WEEK. SEE
ONGOING WARNINGS AND ADVISORIES FOR FURTHER DETAILS.

GALE FORCE WINDS WILL CONTINUE INTO EARLY SUNDAY OVER PORTIONS OF
THE NEARSHORE WATERS OF LAKES MICHIGAN AND HURON. SEE LATEST
MARINE FORECAST FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND POTENTIAL
WIND DAMAGE FROM STRONG WINDS TO THE NATIONAL WEATHER SERVICE.
REPORTS MAY BE MADE ONE OF THREE WAYS:

BY PHONE: 1-800-647-8676 (REPORTS ONLY PLEASE...NO FORECASTS)

BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

BY TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/GAYLORD.

ADAM/JSL/JZ

In the hours before

Special weather statement, Jan 19, 12:26 PM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1226 PM EST SAT JAN 19 2013

MIZ016-017-019>023-192100-
EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX...
NORTHPORT...MANCELONA...GAYLORD...ATLANTA
1226 PM EST SAT JAN 19 2013

...NARROW CORRIDOR OF HEAVIER SNOW...

A NARROW CORRIDOR OF MODERATE TO HEAVY SNOW WILL CONTINUE TO
IMPACT LOCATIONS AROUND LEELANAU COUNTY AND GRAND TRAVERSE
BAY...EASTWARD ACROSS THE M-32 CORRIDOR THROUGH THE AFTERNOON.
WITHIN THAT AREA...EXPECT VISIBILITIES REDUCED TO HALF A MILE OR
LESS...AND SNOWFALL RATES OF ONE TO TWO INCHES PER HOUR IN THE
HEAVIEST SNOW.

IF TRAVELING THIS AFTERNOON ESPECIALLY ALONG THE M-131 AND I-75
CORRIDORS NORTH OF M-72...BE PREPARED FOR LOW VISIBILITIES AND
SNOW COVERED ROADS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Chippewa

When
January 19, 6:00 PM EST to January 20, 8:00 AM EST
Where
Chippewa forecast zone
Reported by
Official NWS Observations

Winter Storm, Charlevoix

When
January 19, 6:00 PM EST to January 20, 8:00 AM EST
Where
Charlevoix forecast zone
Reported by
Trained Spotter

Winter Storm, Antrim

When
January 19, 6:00 PM EST to January 20, 8:00 AM EST
Where
Antrim forecast zone
Reported by
NWS Employee
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
January 19, 6:00 PM EST to January 20, 8:00 AM EST
Where
Otsego forecast zone
Reported by
NWS Employee
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432987, 432988, 432989, 432990.